Kansas, 2015

Hail in Kansas, March 23 to 24, 2015

March 23 to 24, 2015 · NWS TOP · 3 events in 2 counties and zones

On the evening of the 23rd isolated severe hail occurred near the city of Holton. Later the next day marginal hail occurred in Osage county as a line of storms moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 23rd isolated severe hail occurred near the city of Holton. Later the next day marginal hail occurred in Osage county as a line of storms moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 5:49 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 23, 5:49 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT Mon Mar 23 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT MON MAR 23 2015

On Monday afternoon, negatively tilted upper trough axis extended
down the front range of the Rocky Mountains with a lead vort max and
associated strong 80-90 kt jet max clearly evident in WV imagery
extending into eastern CO. Lee side cyclogenesis was ongoing with
the strongest pressure falls in southeast CO under the jet.
Southerly LLJ was increasing ahead of the surface low and pulling
elevated moisture into southern KS while the mid 50s surface
dewpoints remained confined to west central OK with a developing
warm front extending across far northern OK. Moisture will continue
to advect north across KS this evening and overnight as the LLJ
increases and eventually veers. Will have rather persistent deep
vertical motion this evening associated with the upper level
features while widespread low level isentropic ascent is expected
with pockets of more focused lift. The first vort max passes through
by early Tues morning which could bring a lull in the activity but an
additional weak short wave trough is forecast to move overhead
shortly thereafter. Some guidance also focuses a stronger portion of
the LLJ into southeast and east central KS before sunrise Tuesday
and could enhance coverage in those area for a few hours.

The thermodynamics through the night are expected to be impacted by
the frequent convective overturning early on, and MUCAPE may be
limited by this. Also, as the steeper mid level lapse rates
eventually advect overhead late tonight with the elevated mixed
layer, the warmer base of the EML is likely to be dry and warm...
effectively capping the moist parcels and possibly shutting off the
bulk of precip near sunrise. All told, chances for convective
showers and embedded thunderstorms are good for much of the area to
see at least some rain overnight. The potential for severe hail now
appears low given the thermodynamic uncertainty, but the potential
for small hail is still there with some small chance for a few
quarter-size stones.

Tuesday remains very complex but is once again looking to be
relatively quiet from a severe weather perspective. While moisture
will be in place over east central KS, and strong dynamics will move
almost directly overhead, the timing of the elevated mixed layer
looks likely to leave the area nearly completely overcast, cool, and
possibly even with drizzle. There may be periods for which elevated
parcels become unstable with scattered showers and some storms
throughout the day (with the best chances for this north). Any
surface based parcels should stay capped in the local forecast area
though and severe storms appear unlikely. Winds appear likely to
become gusty with a drier airmass moving into areas generally south
of a Concordia to Emporia line during the afternoon. In any areas
that do not receive much rain tonight, fire danger may become
elevated by late Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT MON MAR 23 2015

By 00Z Wed the mid/upper level trough will be exiting the region
with widespread subsidence behind the wave. The ECMWF is the slowest
with the progression of the trough therefore develops precip in far
eastern KS in the early evening along the dry line. While the rest
of the models are much faster and develop the precip over MO. Expect
that the overnight hours will be dry before the next front quickly
approaches from the north driven by a stronger shortwave rotating
around the backside of the original wave over the upper Midwest and
northern plains. The questions will be how quickly the return flow
can develop north of the boundary south of the area that becomes a
warm front near the OK/KS state line on Wed morning. Showers and
thunderstorms will be possible during the day Wed as the moisture
transport and convergence maximizes along and near the I-35
corridor and portions of SE KS, although the instability will also
be in question. The NAM is the most aggressive bringing the warm
front and cape northward. Meanwhile the deep layer shear will be
well supportive of severe convection. As this second mid level
trough progresses southward over the plains mid level saturation
and lift increases over a deep layer of low level dry air.
Therefore do not expect much precip to make it to the surface in
association with this feature. The cold front will plow through
the forecast area by Wed evening and meet up with the warm front.
At this time the trough will also pass over the area, which
enhances the lift near the frontal zone through Wed night.

Dry air works back into the region behind this system as
strong northwest flow aloft drives the next piece of energy over the
area. Not sure about the quality of the low level moisture return
with regards to any precipitation. Cold air advection will also be
strong bringing sub freezing air back to the region. As the energy
passes over most of the profile should support snow with the
exception of the boundary layer temperatures. Have kept a mention of
slight chances for rain or snow Thur night, but accumulations will
be light if any. Friday morning and Saturday morning appear to be
dry for now and overnight lows drop into the 20s. During the day Sat
another piece of energy drops south within the highly amplitude
trough. Have not added any mention of precip during this time frame
due to low certainty.

&&

.AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening)
Issued at 643 PM CDT MON MAR 23 2015

Moisture will continue to surge northward with mvfr cigs and
vsbys in showers and thunderstorms developing in all terminals
in the 03-05z timeframe. Cigs and vsbys will then lower to IFR
in fog and drizzle by 12z and linger through 19z before winds
shift to the west with a gradual improvement in cigs and vsbys
then thru 00z/25.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...63
Hazardous weather outlook, Mar 23, 2:27 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT MON MAR 23 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-242030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 PM CDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERSPREAD MUCH OF THE
AREA TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE HAIL...BUT ANY HAIL WILL LIKELY BE SMALLER THAN NICKLES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND OCCASIONAL THUNDERSTORMS ARE POSSIBLE THROUGH MID
AFTERNOON ON TUESDAY. THE STRONGEST ACTIVITY MAY PRODUCE HAIL
SMALLER THAN NICKELS.

VERY HIGH FIRE DANGER MAY DEVELOP TUESDAY AFTERNOON...MAINLY
SOUTHWEST OF A CONCORDIA TO EMPORIA LINE...AND CONFINED TO ANY
AREAS THAT RECEIVE LIMITED RAINFALL TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING
THROUGH WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE STORNG OR
SEVERE ESPECIALLY SOUTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 23, 7:33 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT MON MAR 23 2015

KSZ011-240200-
NEMAHA-
833 PM CDT MON MAR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY...

THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF CENTRAL NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTRALIA...CORNING...
GOFF...WOODLAWN AND WETMORE.

&&

LAT...LON 3986 9580 3961 9579 3961 9624 3980 9624
TIME...MOT...LOC 0133Z 260DEG 38KT 3969 9620

The radar

The Topeka radar (KTWX), 68 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
March 23, 8:07 PM CST to 8:08 PM CST
Where
Jackson County, 0.87 mi NE of Holton
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -95.740

Hail, Osage

When
March 24, 3:50 PM CST to 3:51 PM CST
Where
Osage County, 0.54 mi E of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.820

Hail, Osage

When
March 24, 4:04 PM CST to 4:05 PM CST
Where
Osage County, 2.97 mi NNW of Pomona Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.710, -95.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560936, 560937, 560938.